Advertisement

Journal of Elasticity

, Volume 136, Issue 1, pp 17–53 | Cite as

Shape Sensitivity Analysis for Elastic Structures with Generalized Impedance Boundary Conditions of the Wentzell Type—Application to Compliance Minimization

  • Fabien Caubet
  • Djalil Kateb
  • Frédérique Le LouërEmail author
Article
  • 36 Downloads

Abstract

This paper focuses on Generalized Impedance Boundary Conditions (GIBC) with second order derivatives in the context of linear elasticity and general curved interfaces. A condition of the Wentzell type modeling thin layer coatings on some elastic structures is obtained through an asymptotic analysis of order one of the transmission problem at the thin layer interfaces with respect to the thickness parameter. We prove the well-posedness of the approximate problem and the theoretical quadratic accuracy of the boundary conditions. Then we perform a shape sensitivity analysis of the GIBC model in order to study a shape optimization/optimal design problem. We prove the existence and characterize the first shape derivative of this model. A comparison with the asymptotic expansion of the first shape derivative associated to the original thin layer transmission problem shows that we can interchange the asymptotic and shape derivative analysis. Finally we apply these results to the compliance minimization problem. We compute the shape derivative of the compliance in this context and present some numerical simulations.

Keywords

Asymptotic analysis Generalized impedance boundary conditions Wentzell conditions Shape calculus Shape sensitivity analysis Compliance minimization Linear elasticity 

Mathematics Subject Classification

35C20 49Q10 49Q12 74B05 74P05 

Notes

Acknowledgements

The authors gratefully acknowledge the anonymous reviewer for his/her valuable comments and suggestions that substantially helped us to improve the quality of our paper.

References

  1. 1.
    Achdou, Y., Pironneau, O., Valentin, F.: Effective boundary conditions for laminar flows over periodic rough boundaries. J. Comput. Phys. 147(1), 187–218 (1998) ADSMathSciNetzbMATHGoogle Scholar
  2. 2.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, 2nd edn. Pure and Applied Mathematics (Amsterdam), vol. 140. Elsevier, Amsterdam (2003) zbMATHGoogle Scholar
  3. 3.
    Allaire, G.: Shape Optimization by the Homogenization Method. Applied Mathematical Sciences, vol. 146. Springer, New York (2002) zbMATHGoogle Scholar
  4. 4.
    Allaire, G.: Conception Optimale de Structures. Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 58. Springer, Berlin (2007) zbMATHGoogle Scholar
  5. 5.
    Allaire, G., Dapogny, C.: A deterministic approximation method in shape optimization under random uncertainties. SMAI J. Comput. Math. 1, 83–143 (2015) MathSciNetGoogle Scholar
  6. 6.
    Allaire, G., Bonnetier, E., Francfort, G., Jouve, F.: Shape optimization by the homogenization method. Numer. Math. 76(1), 27–68 (1997) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Allaire, G., Jouve, F., Toader, A.-M.: Structural optimization using sensitivity analysis and a level-set method. J. Comput. Phys. 194(1), 363–393 (2004) ADSMathSciNetzbMATHGoogle Scholar
  8. 8.
    Amstutz, S., Ciligot-Travain, M.: A notion of compliance robustness in topology optimization. ESAIM Control Optim. Calc. Var. 22(1), 64–87 (2016) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Antoine, X., Barucq, H.: Approximation by generalized impedance boundary conditions of a transmission problem in acoustic scattering. ESAIM: M2AN 39(5), 1041–1059 (2005) MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bendali, A., Lemrabet, K.: The effect of a thin coating on the scattering of a time-harmonic wave for the Helmholtz equation. SIAM J. Appl. Math. 56(6), 1664–1693 (1996) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Bonnet, M., Burel, A., Duruflé, M., Joly, P.: Effective transmission conditions for thin-layer transmission problems in elastodynamics. The case of a planar layer model. ESAIM: Math. Model. Numer. Anal. 50, 43–75 (2016) MathSciNetzbMATHGoogle Scholar
  12. 12.
    Bourgeois, L., Chaulet, N., Haddar, H.: On simultaneous identification of the shape and generalized impedance boundary condition in obstacle scattering. SIAM J. Sci. Comput. 34(3), A1824–A1848 (2012) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext Springer, New York (2011) zbMATHGoogle Scholar
  14. 14.
    Cakoni, F., Kress, R.: Integral equation methods for the inverse obstacle problem with generalized impedance boundary condition. Inverse Probl. 29(1), 015005 (2013) (19 pages) ADSMathSciNetzbMATHGoogle Scholar
  15. 15.
    Cakoni, F., Hu, Y., Kress, R.: Simultaneous reconstruction of shape and generalized impedance functions in electrostatic imaging. Inverse Probl. 30(10), 105009 (2014) (19 pages) ADSMathSciNetzbMATHGoogle Scholar
  16. 16.
    Caloz, G., Costabel, M., Dauge, M., Vial, G.: Asymptotic expansion of the solution of an interface problem in a polygonal domain with thin layer. Asymptot. Anal. 50(1–2), 121–173 (2006) MathSciNetzbMATHGoogle Scholar
  17. 17.
    Caubet, F., Dambrine, M., Kateb, D.: Shape optimization methods for the inverse obstacle problem with generalized impedance boundary conditions. Inverse Probl. 29(11), 115011 (2013) (26 pages) ADSMathSciNetzbMATHGoogle Scholar
  18. 18.
    Caubet, F., Haddar, H., Li, J.-R., Van Nguyen, D.: New transmission condition accounting for diffusion anisotropy in thin layers applied to diffusion MRI. ESAIM: M2AN 51, 1279–1301 (2017) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Chaulet, N., Haddar, H.: Electromagnetic inverse shape problem for coated obstacles. Adv. Comput. Math. 41(6), 1179–1205 (2015) MathSciNetzbMATHGoogle Scholar
  20. 20.
    Ciarlet, P.G.: Mathematical Elasticity: Three-Dimensional Elasticity, vol. I. Studies in Mathematics and Its Applications, vol. 20. North-Holland, Amsterdam (1988) zbMATHGoogle Scholar
  21. 21.
    Ciarlet, P.G.: Mathematical Elasticity: Theory of Shells, vol. III. Studies in Mathematics and Its Applications, vol. 29. North-Holland, Amsterdam (2000) zbMATHGoogle Scholar
  22. 22.
    Coatléven, J., Haddar, H., Li, J.-R.: A macroscopic model including membrane exchange for diffusion MRI. SIAM J. Appl. Math. 74(2), 516–546 (2014) MathSciNetzbMATHGoogle Scholar
  23. 23.
    Costabel, M., Le Louër, F.: Shape derivatives of boundary integral operators in electromagnetic scattering. Part I: Shape differentiability of pseudo-homogeneous boundary integral operators. Integral Equ. Oper. Theory 72(4), 509–535 (2012) MathSciNetzbMATHGoogle Scholar
  24. 24.
    Dambrine, M., Laurain, A.: A first order approach for worst-case shape optimization of the compliance for a mixture in the low contrast regime. Struct. Multidiscip. Optim. 54(2), 215–231 (2016) MathSciNetGoogle Scholar
  25. 25.
    Dambrine, M., Greff, I., Harbrecht, H., Puig, B.: Numerical solution of the homogeneous Neumann boundary value problem on domains with a thin layer of random thickness. J. Comput. Phys. 330, 943–959 (2017) ADSMathSciNetzbMATHGoogle Scholar
  26. 26.
    Engquist, B., Majda, A.: Absorbing boundary conditions for the numerical simulation of waves. Math. Comput. 31(139), 629–651 (1977) ADSMathSciNetzbMATHGoogle Scholar
  27. 27.
    Faou, E.: Elasticity on a thin shell: formal series solution. Asymptot. Anal. 31(3–4), 317–361 (2002) MathSciNetzbMATHGoogle Scholar
  28. 28.
    Gao, Z.M., Ma, Y.C., Zhuang, H.W.: Shape optimization for Navier-Stokes flow. Inverse Probl. Sci. Eng. 16(5), 583–616 (2008) MathSciNetzbMATHGoogle Scholar
  29. 29.
    Garreau, S., Guillaume, P., Masmoudi, M.: The topological asymptotic for PDE systems: the elasticity case. SIAM J. Control Optim. 39(6), 1756–1778 (2001) MathSciNetzbMATHGoogle Scholar
  30. 30.
    Givoli, D.: Nonreflecting boundary conditions. J. Comput. Phys. 94(1), 1–29 (1991) ADSMathSciNetzbMATHGoogle Scholar
  31. 31.
    Haddar, H., Joly, P.: Effective boundary conditions for thin ferromagnetic layers: the one-dimensional model. SIAM J. Appl. Math. 61(4), 1386–1417 (2000/01) Google Scholar
  32. 32.
    Haddar, H., Joly, P., Nguyen, H.-M.: Generalized impedance boundary conditions for scattering by strongly absorbing obstacles: the scalar case. Math. Models Methods Appl. Sci. 15(8), 1273–1300 (2005) MathSciNetzbMATHGoogle Scholar
  33. 33.
    Haddar, H., Joly, P., Nguyen, H.-M.: Generalized impedance boundary conditions for scattering problems from strongly absorbing obstacles: the case of Maxwell’s equations. Math. Models Methods Appl. Sci. 18(10), 1787–1827 (2008) MathSciNetzbMATHGoogle Scholar
  34. 34.
    Haslinger, J., Mäkinen, R.A.E.: Introduction to Shape Optimization: Theory, Approximation, and Computation. Advances in Design and Control, vol. 7. SIAM, Philadelphia (2003) zbMATHGoogle Scholar
  35. 35.
    Hecht, F.: New development in freefem++. J. Numer. Math. 20(3–4), 251–265 (2012) MathSciNetzbMATHGoogle Scholar
  36. 36.
    Henrot, A., Pierre, M.: Shape Variation and Optimization: A Geometrical Analysis. EMS Tracts in Mathematics, vol. 28. Eur. Math. Soc., Zürich (2018). English version of the French publication with additions and updates zbMATHGoogle Scholar
  37. 37.
    Hlaváček, I.: Inequalities of Korn’s type, uniform with respect to a class of domains. Apl. Mat. 34(2), 105–112 (1989) MathSciNetzbMATHGoogle Scholar
  38. 38.
    Jäger, W., Mikelić, A.: On the roughness-induced effective boundary conditions for an incompressible viscous flow. J. Differ. Equ. 170(1), 96–122 (2001) ADSMathSciNetzbMATHGoogle Scholar
  39. 39.
    Kateb, D., Le Louër, F.: Generalized impedance boundary conditions and shape derivatives for 3D Helmholtz problems. Math. Models Methods Appl. Sci. 26(10), 1995–2033 (2016) MathSciNetzbMATHGoogle Scholar
  40. 40.
    Le Louër, F.: A domain derivative-based method for solving elastodynamic inverse obstacle scattering problems. Inverse Probl. 31(11), 115006 (2015) (27 pages) ADSMathSciNetzbMATHGoogle Scholar
  41. 41.
    Malvern, L.E.: Introduction to the Mechanics of a Continuous Medium. Prentice Hall, New York (1969) Google Scholar
  42. 42.
    Murat, F., Simon, J.: Sur le contrôle par un domaine géométrique. Rapport du L.A. 189, Université de Paris VI, France (1976) Google Scholar
  43. 43.
    Něcas, J.r.: Direct Methods in the Theory of Elliptic Equations. Springer Monographs in Mathematics. Springer, Heidelberg (2012). Translated from the 1967 French original by Gerard Tronel and Alois Kufner, Editorial coordination and preface by Šárka Nečasová and a contribution by Christian G. Simader zbMATHGoogle Scholar
  44. 44.
    Nédélec, J.-C.: Acoustic and Electromagnetic Equations: Integral Representations for Harmonic Problems. Applied Mathematical Sciences, vol. 144. Springer, New York (2001) zbMATHGoogle Scholar
  45. 45.
    Novotny, A.A., Sokołowski, J.: Topological Derivatives in Shape Optimization. Interaction of Mechanics and Mathematics. Springer, Heidelberg (2013) zbMATHGoogle Scholar
  46. 46.
    Novotny, A.A., Feijóo, R.A., Taroco, E., Padra, C.: Topological sensitivity analysis for three-dimensional linear elasticity problem. Comput. Methods Appl. Mech. Eng. 196(41–44), 4354–4364 (2007) ADSMathSciNetzbMATHGoogle Scholar
  47. 47.
    Poignard, C.: Generalized impedance boundary condition at high frequency for a domain with thin layer: the circular case. Appl. Anal. 86(12), 1549–1568 (2007) MathSciNetzbMATHGoogle Scholar
  48. 48.
    Sokołowski, J., Zolésio, J.-P.: Introduction to Shape Optimization: Shape Sensitivity Analysis. Springer Series in Computational Mathematics, vol. 16. Springer, Berlin (1992) zbMATHGoogle Scholar
  49. 49.
    Vial, G.: Analyse multi-échelle et conditions aux limites approchées pour un problème avec couche mince dans un domaine à coin. Ph.D. thesis, Université de Rennes 1 (2003) Google Scholar
  50. 50.
    Vogelius, M., Xu, J.-M.: A nonlinear elliptic boundary value problem related to corrosion modeling. Q. Appl. Math. 56(3), 479–505 (1998) MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  • Fabien Caubet
    • 1
  • Djalil Kateb
    • 2
  • Frédérique Le Louër
    • 2
    Email author
  1. 1.Institut de Mathématiques de ToulouseUniversité de ToulouseToulouse Cedex 9France
  2. 2.LMAC EA2222 Laboratoire de Mathématiques Appliquées de Compiègne, Sorbonne UniversitésUniversité de Technologie de CompiègneCompiègne cedexFrance

Personalised recommendations